MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25294
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: other non-healthcare professional: regional purchasing manager.Pma/510k #: k133788.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a cystostent insertion and laser lithotripsy a cook single-use holmium laser fiber was being used to break up a ureteral stone.While inside the patient, the tip of the laser fiber broke off "in" the stone.The tip of the broken fiber was removed from the patient.The procedure was then successfully completed using another cook single-use holmium laser fiber.It was reported that the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No new patient or event information since the last report was submitted on 05nov2019.
 
Additional Manufacturer Narrative
Investigation/evaluation: reviews of complaint history, device history record, manufacturing instructions, quality control data, and the instructions for use (ifu) were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no non-conformances associated with reported allegation as fiber breakage, it was concluded that adequate inspection activities have been established and there is objective evidence that the dhr was fully executed.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions several different factors affect the life of any fiber, including: improper handling.Continuous lasing with the fiber tip in contact with tissue.Never subject fiber optics to sharp bends in handling, use, or storage.Fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Extended lasing at high power, lasing with a contaminated or damage proximal, poor lasing beam alignment or focus.The complainant did not return the device back for technical evaluation, however, review of complaint with same/similar failure mode indicated most probability of laser fiber breakage is related to unintentional improper handling of laser fiber during the procedure.The complaint was confirmed based on customer testimony.Cook has concluded that based on evidence presented, potential cause of fiber tip breakage can be related to improper handling of laser fiber.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9280233
Report Number1820334-2019-02784
Device Sequence Number2225078
Product Code GEX
UDI-Device Identifier00827002252943
UDI-Public(01)00827002252943(17)220731(10)9919077
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Model NumberG25294
Device Catalogue NumberHLF-S273-HSMA
Device Lot Number9919077
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/05/2019
Supplement Date Received by Manufacturer11/22/2019
Initial Report FDA Received Date11/05/2019
Supplement Report FDA Received Date11/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR